Help! I'm losing my hair!

susie100April 15, 2009

Hi, all...I am a 64 year old female....I have always had fine, thin hair, but last year about this time, a big bunch of my hair came out all at once. It even stopped growing for a long time, but is growing now.....however, when new hair comes in, it doesn't seem to stay very long, but comes out fairly quickly. Here's the thing: I don't see hair all over the place, I don't have dandruff or sores on my scalp. But, my scalp does itch intensely, and sometimes even feels painful. I wash my hair every other day, color with semi-permanent color about once a month. I will also mention that I experienced a very painful divorce about 3 years ago, and subsequently lost a lot of weight (don't know if this has any bearing on things). Also, about a day after washing my hair, it feels...how do I put this....funny, oily, but not exactly oily. It just lays oddly, it doesn't even feel like it used to feel. Is this just normal aging, or anyone have any thoughts? I want to see a dermatologist or endocronologist (sp?) as soon as I have saved enough money. Thanks for any insight.

Susan

Thank you for reporting this comment. Undo
devorah

I lost about 40 pounds and 1/3 of my hair about 12 years ago. Then menopause hit and I lost another 1/3. I am 61 now, and still losing hair. I never found a doctor who cared. They would be concerned only if it came out in clumps and it didn't. Most of the thinning is at the crown and I have been told it is genetic. I hope you get an answer and if you do - please share it.

    Bookmark   April 16, 2009 at 1:19PM
Thank you for reporting this comment. Undo
lydia1959

Hair loss and weight loss/gain are symptoms of thyroid disease. I have Hashimotos, but didn't lose any hair... but it laid funny and just felt different. Some people have dry hair too, but I didn't.

Ask for a full thyroid panel, including antibodies. Lots of people have normal tsh results.. but their antibodies can be way off which points to autoimmune thyroid problems.

    Bookmark   April 16, 2009 at 3:59PM
Thank you for reporting this comment. Undo
devorah

I've been taking thyroid meds for years and I am tested every 3 months, but maybe levoxyl isn't the drug of choice? My daughter takes the armour liver but it is very expensive.

    Bookmark   April 16, 2009 at 6:32PM
Thank you for reporting this comment. Undo
lydia1959

Levoxyl is not the drug of choice for most patients.. although it is for most doctors. Armour thyroid seems to help most people feel better. I can't take it, but I take Cytomel instead which is a T3 hormone and not T4 like Levoxyl.

You should see about adding a bit of Cytomel to your Levo IF the doctor won't let you try the Armour. Cytomel may be more expensive for you than the Armour though (it is for me).

    Bookmark   April 16, 2009 at 7:02PM
Thank you for reporting this comment. Undo
susie100

Thanks for your input. I have had thyroid tests done last year. Everything came back "within normal range". I'm going to get a copy of them so I can look and see myself what ranges they were.
Susan

    Bookmark   April 17, 2009 at 8:39PM
Thank you for reporting this comment. Undo
carla35

You could also have something like Lupus. I'd see your regular doctor so you can tell him all your symptoms, he can ask you questions, take some tests and then you can go from there. It's hard to guess so you need to start at the beginning. It may be nothing more than age, hormones, or it may be that you weren't/aren't getting enough of a certain vitamin (when I'm guessing you didn't eat the same because of your divorce stress). I think low vitamin B (or Biotin?) is associated with hair loss, maybe even vitamin D -- not sure, but I'm sure your doctor could direct you. And it's good to rule out thyroid disease and lupus, etc.

    Bookmark   April 18, 2009 at 10:00AM
Thank you for reporting this comment. Undo
devorah

My rheumatologist thinks I have lupus in addition to fibromyalgia, but there is no definitive test. Ask for an ANA test which will measure your antinuclear antibodies. If that is high, you will be questioned about any other symptoms you may have and a determination is guessed at. So...if you are seeing you GP, ask for the ana test in addition to thyroid.

    Bookmark   April 18, 2009 at 11:55AM
Thank you for reporting this comment. Undo
carla35

At the same time, I wouldn't try to diagnosis yourself and tell your doctor what you need. I mean it could also be diabetes, a hair infection, or even a side effect from a medicine are taking.

It's best to run your symptoms by your doctor so they can figure what needs to be done or not done. It't not bad to bring up stuff, but if you focus on one or two specific things, you may just be ruling out something else that is your real problem.

    Bookmark   April 18, 2009 at 2:34PM
Thank you for reporting this comment. Undo
devorah

Oh, I think you can be more proactive then that. If you have insurance, adding an ana test to whatever else you are having blood drawn for shouldn't be a problem.

    Bookmark   April 18, 2009 at 6:39PM
Thank you for reporting this comment. Undo
october17

Try to keep a list of all symptoms/things that you notice. Even the smallest of things. Bring the list with you to the doc.

I always forget to tell the doc about stuff.

    Bookmark   April 30, 2009 at 10:54PM
Thank you for reporting this comment. Undo
sarahbellum

Have you been tested for alopecia? any other auto-immune problems? If I were you, I would quit coloring your hair for a while, ya just never know.

    Bookmark   May 2, 2009 at 3:24PM
Thank you for reporting this comment. Undo
susie100

Thanks all for your input. What really bothers me is periods of intense scalp itching, although I have no dandruff or signs of any scalp issues I can see. Then it will stop and come back once every couple of weeks. At any rate, I'll be seeing the doctor again in a few weeks, although she seems to be clueless, also.

    Bookmark   May 4, 2009 at 10:31AM
Thank you for reporting this comment. Undo
rencal

I was losing hair starting in my mid 40's. I would be taking a shower and have lots of hair left over. Then I discovered Omega 3 for my ADHD which is another problem BUT almost instantly my g/f started noticing my hair getting thicker.

I like to take as much natural products as possible

Here is a link that might be useful: Hair Growth Naturally

    Bookmark   June 1, 2009 at 4:58PM
Thank you for reporting this comment. Undo
devorah

Graying and loss of hair is so not stopped by taking B-6 and B-12. Taking Omega 3s hasn't helped with thinning either. I should say it hasn't helped me anyway. I take lots of omega 3s. I eat 1/4 cup of flax meal with my breakfast. I eat a handful of walnuts every day, and I take 6 capsules of fish oil. I take B-6 and B-12. I still have thin gray hair. My gray hair started when I was in my 20s, just as it did for my parents and grandparents. Thinning came on with menopause. I do have a little patch of dark hair at the hair line just to the left of center, but I believe that to have been caused by taking Crestor. It is one of the side effects.

    Bookmark   June 2, 2009 at 1:50AM
Thank you for reporting this comment. Undo
BeverlyAL

I was loosing my hair by the handfulls too and my hair had always been somewhat thin. Now I had about 5 spots that were nearly bald. I went to my family doctor who did bloodwork and he said it was alopecia and I knew it was not. He gave me 1 milligram tablets of Finisteride and said it should start producing hair within six months. It didn't help at all. Then I went to a dermatologist and he assured me I would not loose all of my hair and that it was alopecia. I knew there was no family trait of loosing hair so that wasn't it. I found a highly recommended dermatologist and he said he thought it was alopecia but that the 1 milligram tablets of Finisteride wasn't strong enough. He gave me five milligram tablets and told me to come back in eight months. The meds didn't help so I went back. He said just in case it was an infection he gave me an antibiotic called Doryx. Within 4 days of starting the Doryx my hair quit falling out and grew back in. I'm still taking the Finesteride and it's never grown any hair.

If your family does not have a history of hair loss do not take "Alopecia" as a diagnosis. Keep going to dermatologists until you find a good one.

    Bookmark   June 5, 2009 at 11:24AM
Thank you for reporting this comment. Undo
susie100

beverlyal, did you have a scalp infection that the Doryx cured? If you did, what were the symptoms, other than losing hair?
Susan

    Bookmark   June 8, 2009 at 12:13AM
Thank you for reporting this comment. Undo
emma

I have the same problem, it was diagnosed about 3 years ago. My doctor prescribed a Clobetasol solution which doesn't cure it, just controls the itching and sores. Where I had sores I lost hair and it is growing back in those spots. Thin hair runs in the family and there is nothing I can do about it. I don't take any meds so I don't have to worry about that making things worse.

    Bookmark   June 5, 2013 at 12:52PM
Thank you for reporting this comment. Undo
themedguru

You should be consuming more vitamine C, green veggies.

    Bookmark   July 11, 2013 at 5:25AM
Sign Up to comment
More Discussions
Chronic Chapped Lips
I have NEVER had lips that weren't chapped ever since...
ms_minnamouse
incisional hernia
Have you had hernia surgery with mesh placed? I am...
sasha7
Painful Spots of Roof of Mouth
Has anyone had these? Every once in a while, I get...
houseful
Post Pregnancy Joint Pain & Muscle Stiffness
Wondering if others have experienced joint pain and...
Audlee
People viewed this after searching for:
© 2015 Houzz Inc. Houzz® The new way to design your home™